Thrombocytopenia (decreased platelets >50%) typically occurs 5-10 days following initiation of heparin. Early onset of HIT (within ~10.5 hours) may be seen in patients who have received heparin therapy recently with persistent antibodies to the complex of heparin and platelet factor 4.
Platelet Factor 4 is released from the alpha granules of platelets upon platelet activation and binds to heparin.
IgG, IgA and IgM autoantibodies form against the Heparin-Platelet Factor 4 complex.
This process leads to a disease sequelae of platelet aggregation, thrombocytopenia and increasingly more procoagulant leading to thrombosis.
Heparin-Platelet Factor 4-antibody complex bound to platelets results in platelet aggregation and less available circulating platelets, creating thrombocytopenia.
The platelet aggregation also results in the release of procoagulants which can cause thrombosis.
Platelets fall by >50%; however, the platelet count is usually still >20,000 platelets.
The Serotonin Release Assay (SRA) is the gold standard. The diagnosis of HIT is confirmed if high serotonin release occurs marking greater platelet activation. A CBC is always performed to determine the degree of thrombocytopenia.
Heparin must be stopped immediately and a direct thrombin inhibitor, such as FDA approved argatroban or bivalrudin, is started. Other important agents to consider using include fondaparinux, danaparoid and apixaban/rivaroxaban.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)